Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2018, Article ID 6579894, 4 pages
https://doi.org/10.1155/2018/6579894
Case Report

Acute Renal Failure due to a Tobramycin and Vancomycin Spacer in Revision Two-Staged Knee Arthroplasty

College of Medicine, University of Illinois at Chicago, Chicago, IL, USA

Correspondence should be addressed to Hayden P. Baker; ude.ciu@66rekab

Received 25 May 2018; Accepted 19 June 2018; Published 2 July 2018

Academic Editor: Anja Haase-Fielitz

Copyright © 2018 Ronak A. Patel et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Two-stage revision total knee arthroplasty (TKA) is the standard of care for prosthetic joint infections. The first stage involves removal of the infected prosthesis and placement of an antibiotic impregnated cement spacer; following a period ranging from 4 weeks to 6 months, the spacer is then removed and replaced with a permanent prosthesis. The advantage to this approach is that antibiotic impregnated spacers provide supratherapeutic levels in the joint without toxic accumulation in serum. However, it remains important for physicians and pharmacists to be aware of antibiotic associated complications in knee revisions. We present a case of a two-stage revision total knee arthroplasty in which a cement antibiotic spacer caused acute renal failure and ultimately resulted in persistent chronic kidney disease without hemodialysis at 2 months’ follow-up. Our case reports the third highest serum tobramycin (13.7 mcg/ml) and second highest serum creatinine (8.62 mg/dl) for patients experiencing ARF due to an antibiotic spacer in two-stage revision TKA.